News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

Doctors Lounge - Pharmacy Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Pharmacy Answers List

Forum Name: Pharmacy & Drug Topics

Question: Safe amounts of Paracetemol


 Diablos879 - Thu Jul 22, 2010 12:55 pm

If I was to take 4 500mg tablets of paracetamol within 2 hours and then another 2 500mg tablets around 8 hours later, should I be worried about any potential harm?
 Dr.M.Aroon kamath - Fri Jul 23, 2010 1:53 am

User avatar Hi,
Firstly, i note that you have not provided any background information about your present general health, past medical/surgical history, drug history or the indication for the need for such a dosage schedule.

Recommended dosage schedules for the oral formulation are variously quoted(with minor variations) in the medical literature. One of them is as follows.
The maximum amount of paracetamol for adults is 800 milligrams (to perhaps 1000 mg) per dose or upto perhaps 4000 mg per day in 4 maximum doses.

Taking four 500mg tablets in 2 hours (will make it 2000 mg in a single dose or at least equivalent to a single dose) and there after a further 1000 mg after 8 hours is certainly neither scientific nor safe.

In this proposed regimen (of yours),
- the first 'dose' is certainly higher than the recommended maximum per dose and
- the second dose is too close to the maximum (or nearly maximal) dose for comfort.


Although, the total dose for 24 hours(provided you stop at that) is seemingly within the recommended daily maximum, it is not to be recommended or tried without medical supervision.

These recommended dosages have been arrived at following years of experimental/clinical research, post-marketing surveillance, and case reports.

PS: Of late there have been increasing concerns about paracetamol and its 'recommended' dosages.The US believes a high proportion of paracetamol associated hepatoxicity is caused by unintentional overdoses. Also, there are concerns that apprehensions over the toxicity of the NSAIDs may cause an increase in paracetamol consumption.That view differs to that in the UK where direct research, has shown that almost all paracetamol overdoses are intentional.

( In july 2009, an FDA(USA) advisory committee had recommended that new restrictions should be implemented on paracetamol usage in the United States to decrease the chances of the potential toxic effects. The maximum dosage to be consumed at any given time had been recommended to be reduced from 1000 mg to 650 mg, while combinations of paracetamol and narcotic analgesics would be prohibited.These recommendations had not been implemented as of march 2010).

Therefore, perhaps one may be justified in taking other than the recommended dosages only in the following circumstances.
- your doctor recommended or
- as part of a clinical trial.

Best wishes!

| Check a doctor's response to similar questions
advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     
 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

Copyright © 2001-2017
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here